Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Flagstaff, AZ

July 26, 2006Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2006, 4:45 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2006, 4:45 PM MST (23:45 UTC)
Expired
Jul 26, 2006, 5:15 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 126 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:10 PM MSTFLASH FLOODAsh Fork, AZONE FOOT OF WATER FLOWING OVER BUSINESS I-40. NUMEROUS FLOODED STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 262345
FFWFGZ
AZC005-025-270115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 615 PM MST

* AT 435 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE 
  INTERSTATE 40 CORRIDOR FROM MILE POST 140 TO ASH FORK...PERKINSVILLE ROAD 
  SOUTH OF WILLIAMS...AND EXTREME NORTH CENTRAL YAVAPAI COUNTY ALONG HIGHWAY 
  89.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3502 11238 3507 11222 3517 11215 3532 11258
      3519 11266

$$
JJ
1 follow-up statement
000 
WGUS75 KFGZ 270025
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST WED JUL 26 2006

AZC005-025-270115-
YAVAPAI AZ-COCONINO AZ-
520 PM MST WED JUL 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
CENTRAL COCONINO AND NORTH CENTRAL YAVAPAI COUNTIES...

AT 514 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN ASH FORK. RADAR INDICATES THAT MODERATE TO HEAVY 
RAINFALL WILL CONTINUE IN THE WARNING AREA THROUGH 6 PM MST. 
ADDITIONAL RAINFALL WILL CAUSE CONTINUED FLOODING PROBLEMS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE INTERSTATE
40 CORRIDOR FROM MILE POST 140 TO THE ASH FORK AREA...AND EXTREME NORTH
CENTRAL YAVAPAI COUNTY ALONG HIGHWAY 89. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3502 11238 3507 11222 3516 11217 3540 11253
      3519 11266

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:55 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 26, 2:55 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST WED JUL 26 2006

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
ARIZONA INTO THE WEEKEND...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
THE NORTHLAND THIS AFTERNOON AS THE AIRMASS REMAINS VERY MOIST AND
A CENTER OF MID-LEVEL HIGH PRESSURE IS SLOWLY JOGGING WESTWARD
ACROSS THE STATE. THESE HEAVY SHOWERS CONTINUE TO DISPLAY VERY
LITTLE STORM MOTION...AND VERY HEAVY RAINS ARE OCCURRING IN A RATHER
LOCALIZED FASHION AT THIS POINT. AS IT WAS QUITE A RAINY EVENING AND
NIGHT ACROSS YAVAPAI COUNTY WITH WIDESPREAD AREAS RECEIVING NEAR OR
IN EXCESS OF AN INCH OF RAINFALL...THIS AREA IS UNDER A FLASH FLOOD
WATCH UNTIL MIDNIGHT TONIGHT. SHOWERS THAT DEVELOP IN THIS REGION
THROUGH THIS EVENING WILL BE QUICKLY CONVERTED INTO RUNOFF.

BETTER CHANCES FOR STRONG HAIL AND WIND PRODUCING THUNDERSTORMS
CURRENTLY LOOK TO BE ALONG THE HIGHER TERRAIN OF THE MOGOLLON RIM
AND COCONINO PLATEAU AT THIS TIME...BUT STRONG STORMS WILL
EVENTUALLY WORK THEIR WAY INTO LOWER TERRAIN VALLEYS AND BASINS BY
LATE THIS AFTERNOON. REGARDLESS...SIGNIFICANT MOISTURE SURGE LOOKS
TO CONTINUE ACROSS SOUTHERN ARIZONA AND WE WILL NEED TO MONITOR
WHETHER ANOTHER MCS COULD BE IN THE MAKING OVER THE NEXT 24 HRS.

BY TOMORROW AND FRIDAY...500MB HIGH CENTER SHOULD BE JUST TO OUR
WEST WITH NORTHERLY FLOW CONTINUING. DURING THIS SAME TIME...NHC
FORECASTS ARE BRINGING TS EMILIA NORTHWESTWARD ALONG THE BAJA COAST.
THIS SHOULD PRESENT A FAVORABLE ENVIRONMENT FOR PUSHING ADDITIONAL
TROPICAL MOISTURE NORTHWARD UP THE GULF OF CALIFORNIA AND INTO AZ
FOR THE NEXT FEW DAYS.

BY THE WEEKEND SOUTHERLY FLOW ALOFT AND A MORE TRADITIONAL MONSOON
SETUP RETURNS...AND THIS SHOULD TRIGGER A SUBSTANTIALLY MOIST
AIRMASS THAT WOULD SPREAD ALL THE WAY NORTH TO THE UTAH BORDER.
MAX/MIN TEMPS THROUGH MOST OF THE PERIOD SHOULD REMAIN WITHIN A FEW
DEGREES OF SEASONAL NORMS AND NON-THUNDERSTORM WINDS WILL TYPICALLY
BE LIGHT.

KD

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE FROM THE MOGOLLON RIM AND WHITE
MOUNTAINS NORTHWARD THROUGH 03Z...THEN BECOME ISOLATED. STORMS
SOUTH OF THE MOGOLLON RIM WILL BE SLOWER TO DEVELOP TODAY DUE TO
MORNING CLOUD COVER. THE BEST CHANCE OF STORMS SOUTH OF THE RIM WILL
BE AFTER 01Z...BUT STORMS ARE NOT EXPECTED TO BE AS WIDESPREAD AS
THEY WERE YESTERDAY. THUNDERSTORMS ACROSS THE REGION TODAY WILL
CONTAIN HEAVY RAIN WITH VISIBILITIES LOCALLY FALLING BELOW 1SM AND
CEILINGS BELOW 3000 FT AGL. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL MIDNIGHT
FOR AZZ008-037-038.

&&
Hazardous weather outlook, Jul 26, 10:00 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED JUL 26 2006

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA TODAY. MUCH OF THE THUNDERSTORM ACTIVITY SHOULD BEGIN ACROSS
HIGHER TERRAIN AREAS WHERE THERE ARE MOSTLY CLEAR SKIES TO START THE
MORNING...INCLUDING THE WHITE MOUNTAINS...GRAND CANYON...AND KAIBAB
PLATEAU. DUE TO SIGNIFICANT RAINFALL AMOUNTS THAT OCCURRED ACROSS
PORTIONS OF YAVAPAI COUNTY LAST NIGHT AND EVENING...ADDITIONAL HEAVY
PRECIPITATION IN THESE AREAS COULD SPAWN LOCAL FLASH FLOODING.
ALTHOUGH STORMS WILL LIKELY BEGIN LATER TODAY IN THESE AREAS...A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE REMAINDER OF TODAY FOR ALL
OF YAVAPAI COUNTY. ELSEWHERE...WIND SHEAR HAS IMPROVED FROM
YESTERDAY...WITH ADEQUATE MOISTURE AND INSTABILITY ALSO IN PLACE. AS
SUCH...HAIL OCCASIONALLY IN EXCESS OF THREE QUARTERS OF AN INCH AND
STRONG THUNDERSTORM WINDS GUSTS EXCEEDING 45 MPH WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY AS
ARIZONA REMAINS UNDER A MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:22 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 25, 5:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 25, 6:31 PM MSTFlash Flood WarningFGZYavapai59 min
Jul 26, 12:41 AM MSTSevere Thunderstorm WarningFGZGila34 min
Jul 26, 7:31 AM MSTFlash Flood WatchFGZCoconino, Yavapai16 hr
Jul 26, 2:12 PM MSTFlash Flood WarningFGZCoconino3 min
Jul 26, 2:25 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 26, 2:35 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila16 min
Jul 26, 3:02 PM MSTSevere Thunderstorm WarningFGZNavajo28 min
Jul 26, 3:19 PM MSTSevere Thunderstorm WarningFGZApache, Navajo26 min
Jul 26, 3:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Jul 26, 3:44 PM MSTSevere Thunderstorm WarningFGZApache, Navajo31 min
Jul 26, 4:00 PM MSTFlash Flood WarningFGZApache, Navajo
Jul 26, 4:04 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai56 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.